Thunderstorm Wind, Marshall
- When
- June 30, 1:55 PM CST to 2:00 PM CST
- Where
- Marshall County, Henry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -89.370
A tree was blown into a pool.
An upper-level disturbance interacting with a nearly stationary frontal boundary draped across northern Illinois triggered several clusters of strong to severe thunderstorms during the afternoon of June 30th. The storms initiated in Wisconsin, then tracked southeastward into east-central Illinois mainly east of the I-55 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance interacting with a nearly stationary frontal boundary draped across northern Illinois triggered several clusters of strong to severe thunderstorms during the afternoon of June 30th. The storms initiated in Wisconsin, then tracked southeastward into east-central Illinois mainly east of the I-55 corridor. Wind gusts as high as 60-70 mph downed numerous trees and power lines, while hail as large as half dollars was reported in a few spots. Meanwhile further west, 40-50 mph winds along a thunderstorm outflow boundary blew a 6-inch diameter tree branch onto a man in Peoria. The man later died from his injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 12:06 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 106 PM CDT Sun Jun 30 2019 .UPDATE... Issued at 1100 AM CDT Sun Jun 30 2019 Updated the forecast this morning as isolated showers and thunderstorms dissipated by mid morning over east central IL with some patches of clouds along I-70 as it drifted slowly southward. An MCS over central WI with line of strong to severe thunderstorms nearing Madison in southern WI, will need to be watched closely. This convection complex is forecast to track more quickly SSE into central and especially eastern IL from mid afternoon thru sunset. Very unstable airmass already in place over central and nw IL with CAPEs of 2800-4200 j/kg and CAPEs forecast rise to 3500-5000 j/kg this afternoon ahead of storms. But also have a CAP/CIN over area though its weakening especially in eastern IL at late morning. SPC day1 update at 810 am continues a slight risk of severe storms over much of CWA for 15% risk of damaging winds and 5% risk of large hail from mid afternoon into mid evening. Latest RAP and HRRR models are mainly keeping convection over eastern IL from I-57 east during mid afternoon into mid evening. Other members of the CAMs are keeping areas from Lincoln sw dry thru this evening. Keep pops lower in sw/western CWA this afternoon/evening, though confidence is staying dry here is low. Aside from storms chances, we are also dealing with high heat and humidity for a 4th consecutive day. Ample sunshine this morning over much of CWA has warmed temps into the mid to upper 80s by 11 am, with Galesburg, Peoria and Pontiac already at 90F. Tropical dewpoints ranged from 69-76 and giving heat indices of 90-100, highest north of I-72 and from Robinson to Flora south. Highs to reach the lower 90s by early afternoon with heat indices peaking from 97 to 103 before storms move in. Still shy of heat advisory criteria of 105F, but will issue a special weather statement to address the high heat and humidity. West winds of 7 to 13 mph provide little relief from the heat again today. && .SHORT TERM...(Today and tonight) ISSUED AT 309 AM CDT Sun Jun 30 2019 An MCS currently ongoing over northern Minnesota will drop southeastward into Wisconsin this morning. The system will likely undergo typical diurnal weakening after sunrise: however, re-newed convection will develop along its leading edge toward midday as it encounters an increasingly unstable airmass further S/SE. NAM suggests SBCAPEs in excess of 3500J/kg across Iowa into northern Illinois/southern Wisconsin this afternoon, which will help energize the storms as they track along the N/NE periphery of a strong upper ridge centered over the Plains. While there is still some uncertainty concerning the exact track of the convection, it appears it will drop sharply southward into central Illinois by mid to late afternoon, essentially riding along the edge of strong capping further W/SW. Latest CAMs are in relatively good agreement with the track/timing...with storms arriving across the far northern KILX CWA near Lacon by around 20z/3pm...then quickly dropping southward to the I-72 corridor by 22z/5pm. The main severe weather threats from the storms will be damaging wind gusts in excess of 60mph and large hail. Before the storms arrive, it will be another hot and humid day with highs once again topping out in the lower 90s. Convection will linger along/south of I-70 through mid-evening, then will exit the CWA into southern Illinois before midnight. Overnight lows will remain in the lower to middle 70s. .LONG TERM...(Monday through Saturday) ISSUED AT 309 AM CDT Sun Jun 30 2019 Vigorous short-wave currently over Saskatchewan will track eastward over the next 24-36 hours, flattening the prevailing upper ridge over the Midwest. As a result, the main belt of the westerlies will flow from the Northern Plains eastward into the Great Lakes, keeping the MCS track well north of central Illinois. Therefore think hot and dry weather will prevail Monday/Tuesday with highs both days in the lower 90s. May eventually need to issue a Heat Advisory due to multiple days with heat index values of 100-105. The very warm/humid weather will continue through the remainder of the extended: however, temps will begin to drop slightly due to increased cloud cover and precip chances as numerous weak short- waves traverse the region in a largely zonal flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 100 PM CDT Sun Jun 30 2019 The MCS continues to track SSE at 45 mph with a line of strong to severe thunderstorms over southeast WI and northern IL. A few showers and thunderstorms have recently developed ahead of this line in northeast IL, north of Dwight. Strong instability ahead of this line over central/northern IL with CAPEs of 3300-5200 j/kg. Line of convection should continue to track SSE across central and eastern portions of IL during mid and late afternoon, and diminishing 1st half of this evening. Have thunderstorms with westerly wind gusts of 30-40 kts from 21Z-24Z, starting soonest at PIA and BMI, with SPI on sw edge of this convection. MVFR conditions possible during mid/late afternoon with thunderstorms especially ne CWA and vsbys possibly down to 1-2 miles in heavy rains. A break in weather is expected tonight after sunday and through midday Monday with convection chances focused north/ne of central IL. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...Barnes LONG TERM...Barnes AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 1204 PM CDT Sun Jun 30 2019 ILZ028>031-037-038-043>046-011100- Champaign-De Witt-Marshall-McLean-Peoria-Piatt-Stark-Tazewell- Vermilion-Woodford- 1204 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms this afternoon and early evening, as an area of storms moves in from the north. Damaging winds and locally heavy rains are the primary concern. The heat index is expected to reach around 100 degrees today. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Heat and humidity will continue much of the week. Heat index values will reach 95 to 100 degrees during the afternoons, with the highest heat index on Monday. While isolated thunderstorms are possible Tuesday, the better chances of storms will be from Wednesday through Saturday. Minor flooding along the Illinois River near Peoria should subside late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and early evening. The most likely time frame is from 2 pm to 6 pm. ILZ027-036-040-041-047-049-050-011100- Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott- 1204 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms this afternoon and early evening, as an area of storms moves in from the north. Damaging winds and locally heavy rains are the primary concern. The heat index is expected to reach around 100 degrees today. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Heat and humidity will continue much of the week. Heat index values will reach 95 to 100 degrees during the afternoons, with the highest heat index on Monday. While isolated thunderstorms are possible Tuesday, the better chances of storms will be from Wednesday through Saturday. Minor flooding along the Illinois River near Peoria should subside late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and early evening. The most likely time frame is from 3 pm to 7 pm. ILZ042-048-051>057-061>063-011100- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Logan-Macon-Menard- Moultrie-Sangamon-Shelby- 1204 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms this afternoon and early evening, as an area of storms moves in from the north. Damaging winds and locally heavy rains are the primary concern. The heat index is expected to reach around 100 degrees today. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Heat and humidity will continue much of the week. Heat index values will reach 95 to 100 degrees during the afternoons, with the highest heat index on Monday. While isolated thunderstorms are possible Tuesday, the better chances of storms will be from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. The most likely time frame is from 4 pm to 8 pm. ILZ066>068-071>073-011100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 1204 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms late this afternoon into the evening, as an area of storms moves in from the north. Damaging winds and locally heavy rains are the primary concern. The heat index is expected to reach around 100 degrees today. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Heat and humidity will continue much of the week. Heat index values will reach 95 to 100 degrees during the afternoons, with the highest heat index on Monday. While isolated thunderstorms are possible Tuesday, the better chances of storms will be from Wednesday through Saturday. Minor flooding will continue along the Little Wabash River at Clay City through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon into the evening. The most likely time frame is from 5 pm to 8 pm. HJS
Special Weather Statement National Weather Service Lincoln IL 1138 AM CDT Sun Jun 30 2019 ILZ027>031-036>038-040>057-061>063-066>068-071>073-010000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford- Clay-Richland-Lawrence- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, Winchester, Jacksonville, Springfield, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 1138 AM CDT Sun Jun 30 2019 ..Hot and Humid Conditions Again This Afternoon... Temperatures warming into the lower 90s across central and southeast Illinois this afternoon, combined with dewpoints in the low to mid 70s will produce heat indices ranging from 97 to 103 degrees this afternoon before thunderstorms move into parts of the area during mid afternoon into early evening. Exercise caution if you will be outdoors this afternoon. Be sure to apply sunscreen regularly. Drink plenty of water, dress in lightweight and light-color clothing, and take breaks in the shade. Check on relatives and neighbors, especially the elderly. Never leave pets, children or the elderly unattended in parked vehicles. 07
Special Weather Statement
National Weather Service Lincoln IL
205 PM CDT Sun Jun 30 2019
ILZ046-301945-
Vermilion-
205 PM CDT Sun Jun 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERMILION COUNTY
UNTIL 245 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoopeston, or 11 miles southwest of Talbot, moving south at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Danville, Hoopeston, Rossville, Bismarck, Henning, Alvin and
Vermilion County Airport.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.
LAT...LON 4012 8770 4047 8780 4049 8770 4049 8755
4044 8752 4017 8753
TIME...MOT...LOC 1905Z 342DEG 14KT 4043 8766
HJSSpecial Weather Statement
National Weather Service Lincoln IL
239 PM CDT Sun Jun 30 2019
ILZ046-057-302030-
Vermilion-Edgar-
239 PM CDT Sun Jun 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDGAR AND SOUTH CENTRAL
VERMILION COUNTIES UNTIL 330 PM CDT...
At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sidell to 6 miles northwest of Clinton Indiana.
Movement was south at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Paris, Chrisman, Sidell, Vermilion, Edgar, Metcalf, Scottland and
Edgar County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.
LAT...LON 3948 8762 3962 8782 3995 8784 3976 8753
3948 8754
TIME...MOT...LOC 1938Z 347DEG 20KT 3990 8780 3971 8752
37Special Weather Statement
National Weather Service Lincoln IL
246 PM CDT Sun Jun 30 2019
ILZ045-046-302015-
Vermilion-Champaign-
246 PM CDT Sun Jun 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rankin, or 9 miles east of Paxton, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Potomac and Rankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.
LAT...LON 4026 8774 4037 8800 4040 8799 4040 8793
4049 8793 4049 8772 4048 8772
TIME...MOT...LOC 1946Z 287DEG 10KT 4044 8792
37Special Weather Statement
National Weather Service Lincoln IL
251 PM CDT Sun Jun 30 2019
ILZ029-030-302015-
Marshall-Peoria-
251 PM CDT Sun Jun 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND NORTHEASTERN PEORIA
COUNTIES UNTIL 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Varna to near Sparland. Movement was south
at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lacon, Henry, Toluca, Sparland, Varna, Hopewell, La Rose, Lake
Wildwood, Marshall-Putnam County Fairgrounds and Marshall County
Airport.
This includes Interstate 39 between mile markers 29 and 36, and
between mile markers 38 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
central Illinois.
LAT...LON 4112 8934 4111 8936 4110 8907 4095 8904
4093 8905 4097 8956 4113 8954 4113 8933
TIME...MOT...LOC 1950Z 350DEG 13KT 4108 8916 4110 8948
37The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
32 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.
A tree was blown into a pool.
A treehouse was blown over.
A 40-foot long 6-inch diameter tree branch snapped and hit a 39 year-old man. He later died of his injuries. A 40-50mph wind gust along an outflow boundary from a thunderstorm about 20 miles away caused the branch to fall.
Several large limbs and power lines were blown down in the 700 block of South Street.
Strong thunderstorm winds flipped a small plane at the Rantoul Airport.
Several tree branches were blown down in Rantoul.
A traffic signal was blown down on Prospect Avenue just north of I-74.
A tree was snapped at the base in Tolono.
A large tree branch was blown down.
Power outages were reported due to numerous downed trees in Urbana.
Numerous trees were blown down.
A large tree branch was blown down.
A tree was blown down on University Avenue, damaging a street light in the process of falling.
A tree was blown down.
Several large tree limbs and power lines were blown down.
A tree was blown down on Main Street in Arcola.
Twelve power poles were blown down along US-36 between Shaw Road and Coffee Pot Circle.
A large tree was blown over along County Road 1800E.
Numerous trees and power lines were blown down.
Numerous trees and power lines were blown down.
Lightning struck a tree, causing it to fall onto a house in Charleston.
Several large tree limbs were blown down and a roof was partially torn off a metal shed.
Numerous trees and power lines were blown down across the northern half of Crawford County.
Large tree branches were blown down.
A tree was blown onto a house in Xenia.
A small shed was overturned.
Several 3-inch diameter tree branches were blown down.
Numerous tree limbs were blown down in Henry.
A 24-inch diameter tree was snapped. A power pole and several power lines were blown down.
A house was damaged by a pergola.
A power line was blown down.
Several 2 to 3-inch diameter tree branches were blown down.
Lightning struck a tree, causing a small fire to develop.
A large tree was blown onto power lines.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Peoria | 2019-06-30 | 39 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839167, 839162, 839163, 839168, 839173, 839174, 839175, 839176, 839177, 839178, 839179, 839180, 839181, 839182, 839183, 839184, 839185, 839186, 839187, 839189, 839190, 839191, 839164, 839165, 839193, 839194, 839195, 839196, 839197, 839199, 839200, 839201, 839203, 839204, 839205, 839166, 839206.